Thunderstorm Wind, Clearwater
- When
- August 10, 4:22 PM PST
- Where
- Clearwater County, Elk River
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 46.783, -116.167
Dry thunderstorms triggered a microburst that blew over trees in Elk River. Wind gusts were estimated to be at least 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Dry thunderstorms triggered a microburst that blew over trees in Elk River. Wind gusts were estimated to be at least 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 10, 3:22 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
522 PM MDT THU AUG 10 2006
.UPDATE...UPDATED TO INCLUDE THE RED FLAG WARNING FOR WET AND DRY
THUNDERSTORMS AND FREQUENT LIGHTNING IN FIRE WEATHER ZONES 102/103.
&&
.FIRE WEATHER...FIRE WEATHER ZONES 102/103 HAVE BEEN ADDED TO THE
RED FLAG WARNING FOR THUNDERSTORMS. A LINE OF THUNDERSTORMS HAS
DEVELOPED ACROSS EASTERN OREGON THIS AFTERNOON IN THE VICINITY OF
A COLD FRONTAL BOUNDARY AND WILL BE MOVING INTO NORTH CENTRAL
IDAHO LATER THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE
EXPECTED TO HAVE MOISTURE WITH THEM AS WELL AS STRONG WIND GUSTS.
HOWEVER...THESE STORMS ARE ALSO PRODUCING PLENTY OF LIGHTNING AND
SOME STORMS MAY NOT HAVE MUCH RAINFALL AT ALL.
A RED FLAG WARNING REMAINS IN EFFECT FOR FIRE WEATHER ZONES 104-
107 FOR THUNDERSTORMS AND GUSTY WINDS THROUGH 10 PM AS A SQUALL
LINE MOVES THROUGH THE AREA FROM W-NW TO E-SE. PLEASE SEE
GTFRFWMSO FOR FURTHER DETAIL.
&&
.PREV DISCUSSION...
SHORT TERM...LATEST RADAR AND SATELLITE IMAGERY SHOW THE FRONT
BEGINNING TO MOVE THROUGH THE IDAHO PANHANDLE. A VERY NARROW
SQUALL LINE HAS DEVELOPED AND IS MOVING EAST-SOUTHEASTWARD
TOWARD THE FORECAST AREA. BEHIND THE FRONT...SUBSIDENCE IS ALLOWING
FOR THE SIGNIFICANT CLEARING OF SKIES IN ADVANCE OF MORE PRECIP
THAT IS ASSOCIATED WITH THE UPPER LOW OVER SRN BRITISH COLUMBIA.
FOR THIS EVENING AND TONIGHT...EXPECTING THE SQUALL LINE TO MOVE
THROUGH THE AREA PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. VAD
WIND PROFILE DATA FROM THE SPOKANE RADAR SUGGESTS THAT THE UPPER
LEVEL WINDS ARE JUST STRONG ENOUGH TO MAINTAIN THE ORGANIZATION OF
THE SQUALL LINE. THERE IS A POSSIBILITY THAT THE LINE COULD BREAK
INTO SEGMENTS WHICH WOULD LEAD TO A CONCERN FOR BOW ECHOS (AND
POSSIBLE STRAIGHT LINE WIND CONCERNS.) RIGHT NOW...ANTICIPATING
THAT THESE CONCERNS ARE MINIMAL. BEGINNING LATE THIS
EVENING...AFTER THE FRONT PASSES...THE UPPER LOW IS EXPECTED TO
MOVE E/NE ALONG THE CANADIAN BORDER. AS IT DOES SO...A WEAK SHORT
WAVE TROUGH CURRENTLY OVER NRN CALIFORNIA WILL MOVE NE AROUND THE
BASE OF THE TROUGH. THIS WAVE IS EXPECTED TO ENHANCE THE PRECIP
OVER NW MONTANA LATER TONIGHT WITH SOME AREAS RECEIVING UP TO ONE
HALF INCH OF PRECIP (MAINLY NORTH OF I-90 AND MT HIGHWAY 200.)
PRECIP AFTER MIDNIGHT WILL BE MAINLY IN THE FORM OF RAIN SHOWERS
WITH ONLY A SLIGHT CHANCE OF THUNDER SINCE THE ATMOSPHERIC
INSTABILITY WILL BE WAINING.
FRIDAY THROUGH SATURDAY. MUCH COOLER AIR WILL MOVE INTO THE REGION
BEHIND THE FRONT AS TEMPERATURES FALL TO BE ABOUT 10 DEGREES BELOW
NORMAL. WITH AN UPPER LEVEL TROUGH REMAINING OVERHEAD THROUGH THE
PERIOD...HAVE CHOSEN TO HANG ONTO THE SLIGHT CHANCES FOR PRECIP.
AREAS WITH THE BEST CHANCE WILL BE ALONG THE CANADIAN BORDER AND
OVER LEMHI COUNTY IN IDAHO.
LONG TERM...SUNDAY THROUGH THURSDAY. THE UPPER LEVEL TROUGH WILL
MOVE EAST OF MONTANA INTO THE NORTHERN PLAINS ON SUNDAY. IN ITS
WAKE THE PACIFIC NORTHWEST IS LEFT UNDER A PERIOD OF WEAK RIDGING
THROUGH WEDNESDAY. TEMPERATURES DURING THIS TIME FRAME WILL WARM
ABOVE NORMAL AT MOST LOCATIONS UNDER GENERALLY PARTLY CLOUDY
SKIES. LONG RANGE MODELS REMAIN CONSISTENT WITH ANOTHER PERIOD OF
TROUGHING TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME THE BEST
CHANCES FOR PRECIPITATION WILL BE TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON AS A SURFACE FRONT PASSES THROUGH THE AREA.
TEMPERATURES WILL ONCE AGAIN DIP BELOW SEASONAL NORMALS AFTER THE
FRONT PASSES.
AVIATION...A SQUALL LINE WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING PRODUCING FREQUENT LIGHTNING AND GUSTY
WINDS. OCCASIONAL HEAVY DOWNPOURS WILL BE POSSIBLE AS WELL. LATER
TONIGHT...WIDESPREAD RAIN IS EXPECTED TO FALL OVER WESTERN
MONTANA. PLEASE SEE APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR KOOTENAI/CABINET
REGION...WEST GLACIER REGION...FLATHEAD/MISSION VALLEYS...LOWER
CLARK FORK REGION...MISSOULA/BITTERROOT VALLEYS...
POTOMAC/SEELEY LAKE REGION.
ID...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR NORTHERN CLEARWATER
MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE
REGION...LOWER HELLS CANYON/SALMON RIVER REGION.
&&
UPDATE...MSJ
PREV DISCUSSION...HENRY/DICKERSON
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 550 PM MDT THU AUG 10 2006 IDZ005>008-MTZ001>004-110400- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 450 PM PDT THU AUG 10 2006 /550 PM MDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATE THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT DURING THE AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH AND BEHIND THE FRONT TONIGHT. PLEASE MONITOR LATER FORECASTS FOR INFORMATION ON THIS APPROACHING STORM SYSTEM. A RED FLAG WARNING IS IN EFFECT UNTIL 11PM MDT (10PM PDT) FOR SCATTERED THUNDERSTORMS IN NORTH-CENTRAL IDAHO AND NORTHWEST MONTANA. PLEASE SEE GTFRFWMSO FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ005-006-043-110400- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- POTOMAC/SEELEY LAKE REGION- 550 PM MDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT DURING THE AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS BEHIND THE FRONT TONIGHT. PLEASE MONITOR LATER FORECASTS FOR INFORMATION ON THIS APPROACHING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-110400- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 550 PM MDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT AN DRY COLD FRONT FRONT WILL MOVE THROUGH THE AREA THIS EVENING. ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. GUSTY WINDS WITH THE STORMS WILL BE POSSIBLE FOR A BRIEF PERIOD LATE THIS AFTERNOON THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1242 PM MDT THU AUG 10 2006 IDZ005-MTZ001>006-043-110000- NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION- INCLUDING THE CITIES OF...PIERCE...ELK RIVER...LIBBY...EUREKA... SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON... THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA 1142 AM PDT THU AUG 10 2006 /1242 PM MDT THU AUG 10 2006/ A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING PRODUCING GUSTY WINDS...AND FREQUENT LIGHTNING. BRIEF PERIODS OF HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS. AREAS MOST IMPACTED BY THE EASTWARD MOVING LINE WILL AREAS NORTH OF A LINE THAT STRETCHES FROM OROFINO TO HAMILTON TO DEER LODGE. HENRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
325 PM MDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG ST. IGNATIUS 47.32N 114.09W
08/08/2006 LAKE MT UTILITY COMPANY
NUMEROUS TREES DOWN ON POWERLINES REPORTED BY MISSION
VALLEY POWER COMPANY
&&
HENRYThe Spokane radar (KOTX), 149 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525466.